Puerto Rico, 2025

Flooding and Lightning Strike in Puerto Rico, August 30 to 31, 2025

August 30 to 31, 2025 · NWS SJU · 3 events in 3 counties and zones

A tropical wave moving south of the islands, moisture, local effects, excessive diurnal heating, and sea breeze variations, promoted the formation of showers and thunderstorms over the islands during the last two days of the month. Flooding was reported in Yauco and Carolina, while a fatal lightning strike was reported in Toa Vaca Lake, Villalba.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

A tropical wave moving south of the islands, moisture, local effects, excessive diurnal heating, and sea breeze variations, promoted the formation of showers and thunderstorms over the islands during the last two days of the month. Flooding was reported in Yauco and Carolina, while a fatal lightning strike was reported in Toa Vaca Lake, Villalba.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Aug 30, 1:51 PM AST, 1 hour 29 minutes earlier. Its key messages:

  • * The hot spell is expected to continue through at least early next week for the US Virgin Islands and Puerto Rico, with a moderate to high chance of issuing an Extreme Heat Warning or Heat Advisory each day. * The risk of rip currents will remain low throughout the Labor Day weekend and into at least the middle of next week. * Strong afternoon thunderstorms will develop each day across portions of PR and possibly downwind from the USVI.
Area forecast discussion, Aug 30, 1:51 PM AST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
151 PM AST Sat Aug 30 2025

.KEY MESSAGES...

* The hot spell is expected to continue through at least early
  next week for the US Virgin Islands and Puerto Rico, with a
  moderate to high chance of issuing an Extreme Heat Warning or
  Heat Advisory each day.

* The risk of rip currents will remain low throughout the Labor
  Day weekend and into at least the middle of next week.

* Strong afternoon thunderstorms will develop each day across
  portions of PR and possibly downwind from the USVI.

&&

.SHORT TERM...Tonight through Monday

Puerto Rico and the US Virgin Islands are still experiencing a
hot spell, with the third consecutive day of Extreme Heat Warnings
for most coastal and urban locations. However, the lingering
tropical moisture, combined with local effects, excessive heating,
and sea breeze variations, promoted the formation of showers and
thunderstorms downwind from the US Virgin Islands, as well as
along and west of the Cordillera Central. The strongest
thunderstorms are producing lightning, torrential rainfall, and
gusty winds. Winds were mainly from the easterly at 10 to 20 mph,
with variations due to sea breezes.

Showers and thunderstorms will continue along the Cordillera
Central, spreading mainly into the southwest as well as across the
north and southern slopes through this evening. Afternoon
convection will also develop mainly downwind from the USVI into
the surrounding waters. Meanwhile, locations without rain will
continue to experience extreme heat; thus, the Extreme Heat
Warnings will continue in effect for both PR and the USVI through
5 PM AST. Please note that we anticipate the hot spell to persist
through the Labor Day Weekend due to the combination of above-
normal maximum and minimum temperatures, above-normal moisture,
and other factors for Puerto Rico and the US Virgin Islands. Thus,
we anticipate elevated to significant Heat Risk levels, which may
increase the likelihood of heat- related illnesses, particularly
for vulnerable populations. We encourage visitors and residents to
stay hydrated, avoid strenuous activity during the hottest part
of the day, never leave children or pets unattended in vehicles,
and wear light, loose, and light- colored clothing.

The above-normal ocean sea surface temperature will enhance the
formation of scattered to numerous showers across the local waters
in the evening, moving inland over the windward locations of PR
and the USVI. The weak tropical wave, now moving westward south of
the islands across the Caribbean Sea, will maintain near-to-
above-normal moisture values for the USVI and PR on Sunday.
Therefore, we expect a mixture of sunshine and clouds tomorrow,
with a typical hydrological pattern consisting of passing showers
across the windward locations, followed by afternoon convection
(with isolated, more robust thunderstorms). As the steering wind
flow will predominantly come from the southeast, these strong
thunderstorms will develop across the northwest quadrant of PR.
The arrival of additional moisture is expected to promote a
similar weather pattern on Monday, characterized by excessive
heating during the day, followed by strong afternoon convection.

.LONG TERM...Tuesday through Saturday...
PREV DISCUSSION.../issued 508 AM AST Sat Aug 30 2025/

No major changes to the long term forecast, a seasonal diurnal
pattern is forecast during the long term period, as patches of
moisture are steered towards the islands under east to east-
southeast steering flow. Weak mid to level troughiness can reach
the area during the second half of the workweek. Precipitable
water (PWAT) values will be at normal values for this time of the
year, with afternoon convective activity reaching values above 2
inches. Current model guidance, suggest PWAT values reaching 2
inches on Saturday, when an easterly disturbance reaches the
islands. Overnight and morning passing showers will continue to
affect the eastern region. Diurnal heating, along with orographic
effects, east to east- southeast steering flow and sea breeze
convergence will promote afternoon showers and t-storm activity,
mainly over the interior to W-NW PR, as well as downwind of El
Yunque and the local islands. Localized heavy downpours,
lightning, and flooding risks will be possible with the afternoon
activity. Per the 2 PM AST Tropical Weather Outlook issued by the
National Hurricane Center, a tropical wave is forecast to emerge
off the west coast of Africa tomorrow, Sunday, and has a low (30%)
formation chance in the next 7 days. With 925 mb temperatures
remaining above normal, up to elevated to possibly significant
heat risk will remain during the workweek. Elevated to significant
heat risks prompt the issuance of Heat Advisories and Extreme
Heat Warnings, respectively. An elevated heat risk affects most
individuals sensitive to heat, especially those without effective
cooling and/or adequate hydration. A significant heat risk affects
anyone without effective cooling and/or adequate hydration. &&

.AVIATION...
(18Z TAFs)

VFR conds will prevail today with occasional VCSH. However,
afternoon (between 17:00 and 23:00 each day) SHRA/TSRA
development across the Cordillera Central and downwind from the
USVI will impact the VCTY of the terminals each day. This will
result in brief periods of MVFR or even IFR conditions, mainly at
TJBQ. Expect winds from the E/ENE at 10-15 kt with higher gusts
and sea breeze variations, becoming calm to light and variable
after 23z. After 31/13z, winds will return from the E/ESE at
around 10-15 kt, which may move the aft SHRA/TSRA near JBQ/JSJ.

&&

.MARINE...

Local effects and sea breeze variations will promote the
development of strong thunderstorms across the western side of
the islands. A weak tropical wave moving across the Caribbean Sea,
and a surface high pressure system across the Atlantic Ocean will
promote moderate easterly winds with moderate chop across the
regional waters through early next week.

&&

.BEACH FORECAST...

The risk of rip currents will remain low in Puerto Rico and the
US Virgin Islands. However, thunderstorms may impact the western
and southwestern regions of Puerto Rico through this evening.

While the overall risk of rip currents is expected to remain low
throughout the forecast period, isolated, stronger rip currents
may occur in certain areas, particularly near piers, jetties, and
channels.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Extreme Heat Warning until 5 PM AST this afternoon for
     PRZ001>003-005-007-008-010>013.

VI...Extreme Heat Warning until 5 PM AST this afternoon for VIZ001-
     002.

AM...None.
&&

MORNING CREW...CAM/MNG
EVENING CREW...ICP/YZR
Hazardous weather outlook, Aug 30, 5:16 AM AST, 10 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service San Juan PR
516 AM AST Sat Aug 30 2025

AMZ711>745-PRZ001>013-310930-
San Juan and Vicinity-Northeast-Southeast-Eastern Interior-
North Central-Central Interior-Ponce and Vicinity-Northwest-
Western Interior-Mayaguez and Vicinity-Southwest-Culebra-Vieques-
The nearshore and off shore Atlantic and Caribbean Coastal Waters-
516 AM AST Sat Aug 30 2025

This Hazardous Weather Outlook is for portions of Puerto Rico.

.DAY ONE...Today and Tonight

.Lightning...Isolated thunderstorms, particularly across
Puerto Rico. Stay alert and be prepared to take shelter if storms
develop.

.Excessive Heat...This level of heat affects most individuals
sensitive to heat, especially those without effective cooling
and/or adequate hydration. Those extremely sensitive to heat face
the highest risk. Some health systems and heat-sensitive
industries could be affected. These conditions are most likely
across the low and urban areas of Puerto Rico.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Heat threats will remain the primary concern throughout the Labor
Day Weekend, while the risk of localized flooding and lightning
strikes will persist each day (particularly during the
afternoons). Low marine and coastal risks are forecast through
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is encouraged. Please relay any information
about flooding, winds, waves, and rip currents to the National
Weather Service in San Juan.

AMZ716-726-VIZ001-002-310930-
St. Thomas St. John adjacent Islands-St Croix-
Nearshore Atlantic and adjacent Caribbean Coastal Waters-
516 AM AST Sat Aug 30 2025

This Hazardous Weather Outlook is for portions of USVI.

.DAY ONE...Today and Tonight

.Excessive Heat...This level of heat affects most individuals
sensitive to heat, especially those without effective cooling
and/or adequate hydration. Those extremely sensitive to heat face
the highest risk. Some health systems and heat-sensitive
industries could be affected. These conditions are most likely
across Saint Thomas, Saint John, Saint Croix.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Heat threats will remain the primary concern throughout the Labor
Day Weekend, while the risk of localized flooding and lightning
strikes will persist each day (particularly during the
afternoons). Low marine and coastal risks are forecast through
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is encouraged. Please relay any information
about flooding, winds, waves, and rip currents to the National
Weather Service in San Juan.

In the hours before

Special weather statement, Aug 30, 2:40 PM AST, 40 minutes before
Special Weather Statement
National Weather Service San Juan PR
240 PM AST Sat Aug 30 2025

PRZ008>010-301945-
Northwest PR-Mayaguez and Vicinity PR-Western Interior PR-
240 PM AST Sat Aug 30 2025

...STRONG THUNDERSTORMS WILL IMPACT MUNICIPALITIES OF THE WESTERN,
WESTERN INTERIOR AND NORTHWESTERN THROUGH 345 PM AST...

At 239 PM AST, Doppler radar was tracking a cluster of strong
thunderstorms near San Sebastian and Moca. These storms were nearly
stationary.

HAZARD...Wind gusts up to 40 mph, lightning strikes, and pea size
         hail. Funnel clouds possible.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Aguadilla, Aguada, Moca, Las Marias, Mayaguez, Anasco, Lares, San
Sebastian, Rincon, La Playa, Aceitunas, Hato Arriba, Caban, Luyando,
Maricao, Quebrada, Juncal, Stella, and Espino.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in San Juan.

&&

LAT...LON 1834 6677 1818 6677 1818 6717 1821 6715
      1822 6717 1829 6719 1830 6724 1837 6726
      1838 6721 1842 6716 1849 6717 1850 6715
TIME...MOT...LOC 1839Z 100DEG 2KT 1828 6697

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

ICP

The radar

The San Juan radar (TJUA), 43 km away, was scanning. The volume nearest the first event began at 19:17 UTC.

Open the radar archive at this moment

Event by event

2 flood, 1 lightning. Local standard time, as filed.

Lightning, Villalba

When
August 30, 3:20 PM AST
Where
Villalba County, 1.15 mi SW of Villalba
Deaths
1 direct, 0 indirect
Reported by
911 Call Center
Coordinates
18.107, -66.481

The 911 Call Center reported that at approximately 3:20 PM AST, a lightning strike impacted two individuals in a boat near the fishing club by the dam at Lago Toa Vaca. One individual was reported conscious with burns to the hands but breathing. The second individual, a 48 year old male, was thrown into the water by the impact; his body was found at around 8 PM ast.

Flood, Yauco

When
August 30, 9:30 PM AST to 10:30 PM AST
Where
Yauco County, 3.15 mi S of Yauco
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
18.025, -66.843

Emergency managers reported flooding from waters of Quebrada Berrench n, affecting a portion of PR-335 around KM 0.5, near the Water Treatment Plant in Yauco. The road became temporarily impassable and was closed by emergency managers.

Flood, Carolina

When
August 31, 4:37 PM AST to 6:00 PM AST
Where
Carolina County, 6.85 mi NW of Carolina to 6.84 mi NW of Carolina
Cause
Heavy Rain
Property damage
$11,000
Reported by
911 Call Center
Coordinates
18.442, -66.022

The 911 Call Center reported flooding affecting houses on Jose M. Tartak Street in Carolina. No people were reported trapped. Based on radar estimates, between 1.5 to 2 inches of rain had fallen by 4:37 PM.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Villalba2025-08-3048MaleIn WaterDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2025Every state in 2025This day in weather historyWarnings in Puerto Rico, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1292485, 1292481, 1292484.